You are here

Allendoerfer Award

The Carl B. Allendoerfer Awards, established in 1976, are given for articles of expository excellence published in Mathematics Magazine. The Awards are named for Carl B. Allendoerfer, a distinguished mathematician at the University of Washington and President of the Mathematical Association of America, 1959-60. This is an award of $500. Up to two of these awards are given annually at the Summer Meeting of the Association.

Most of these award-winning articles are available in pdf form in MathDL. Click here to find links to the articles

List of Recipients

 

2013

Khristo N. Boyadzhiev (Ohio Northern University) - "Close Encounters with the Stirling Numbers of the Second Kind" Mathematics Magazine, 85:4 (2012), pp. 252-266.

Adrian Rice (Randolph-Macon College) and Ezra Brown (Virginia Tech) - "Why Ellipses Are Not Elliptic Curves" Mathematics Magazine, 85:3 (2012), pp. 163-176.

2012

P. Mark Kayll (University of Montana) - “Integrals Don't Have Anything to Do with Discrete Math, Do They?”Mathematics Magazine, 84:2 (2011), p. 108-119.

John A. Adam (Old Dominion University) - “Blood Vessel Branching: Beyond the Standard Calculus Problem,"Mathematics Magazine, 84:3 (2011), p. 196-207.

2011

Gene Abrams and Jessica K. Sklar, "The Graph Menagerie: Abstract Algebra and the Mad Veterinarian," Mathematics Magazine, 83:3 (2010), p. 168-179.

Curtis D. Bennett, Blake Mellor, and Patrick D. Shanahan, "Drawing a Triangle on the Thurston Model of Hyperbolic Space," Mathematics Magazine, 83:2 (2010), p. 83-99.

2010

Ezra Brown and Keith Mellinger, "Kirkman's Schoolgirls Wearing Hats and Walking Through Fields of Numbers," Mathematics Magazine, vol. 82, no. 1, 2009, pp. 3-15.

David Speyer and Bernd Sturmfels, "Tropical Mathematics," Mathematics Magazine, vol. 92, no. 3, 2009, pp. 163-173.

2009

Vesna Stojanoska and Orlin Stoytchev,"Touching the Z2 in Three-Dimensional Rotations," Mathematics Magazine, vol. 81, no. 5, December 2008, pp. 345-357.

Jeff Suzuki, "A Brief History of Impossibility" Mathematics Magazine, vol. 81, no. 1, February 2008, pp. 27-38.

2008

Eugene Boman, Richard Brazier and Derek Seiple, "Mom! There's an Asteroid in My Closet!" Mathematics Magazine, vol. 80, no. 2, April 2007, pp. 104-111.

Chris Christensen, "Polish Mathematicians Finding Patterns in Enigma Messages," Mathematics Magazine, vol. 80, no. 4, October 2007, pp. 247-273.

2007

Carl V. Lutzer for "Hammer Juggling, Rotational Instability, and Eigenvalues" Mathematics Magazine, v. 79, no. 4, October 2006, pp. 243-250.

Saul Stahl for "The Evolution of the Normal Distribution" Mathematics Magazine, v. 79, no. 2, April 2006 pp. 96-113.

2006

Robb T. Koether and John K. Osinach, Jr., "Outwitting the Lying Oracle," Mathematics Magazine, vol. 78, May 2005, pp. 98-109.

Jeff Suzuki "The Lost Calculus(1637-1670):Tangency and Optimization Withouts Limits" Mathematics Magazine, vol. 78, December 2005, pp. 339-353.

2005

Roger B. Eggleton and William P. Galvin, "Upper Bounds on the Sum of Principal Divisors of an Integer," Mathematics Magazine, vol. 77, no. 3, June 2004, pp. 190-200.

2004

Charles I. Delman and Gregory Galperin, "A Tale of Three Circles," Mathematics Magazine February 2003, pp.15-32.

2003

Ezra Brown, "The Many Names of (7,3,1)," Mathematics Magazine, Vol. 75, 2002, pp.83-94.

Dan Kalman, "Doubly Recusive Multivariate Automatic Differentiation," Mathematics Magazine, Vol. 75, 2002, pp.187-202.

2002

Mark McKinzie and Curtis Tuckey, "Higher Trigonometry, Hyperreal Numbers, and Euler's Analysis of Infinities," Mathematics Magazine, Vol. 74, No. 5, December 2001, pp.339-368

2001

James N. Brawner, "Dinner, Dancing, and Tennis, Anyone?" Mathematics Magazine, 73 (2000).
Raphael Falk Jones, and Janice L. Pearce, "A Postmodern View of Fractions and the Reciprocals of Fermat Primes," Mathematics Magazine, (2000).

2000

Donald Teets and Karen Whitehead, "The discovery of Ceres: How Gauss became famous," Mathematics Magazine, 72 (1999) 83-91.

1999

Victor Klee and John R. Reay, "Surprising but easily proved geometric decomposition theorem," Mathematics Magazine, 71 (1998)

Donald G. Saari and Fabrice Valognes, "Geometry, voting, and paradoxes," Mathematics Magazine, 71 (1998)

1998

Dan Kalman, Robert Mena, and Shahriar Shahriari, "Variations on an Irrational Theme—Geometry, Dynamics, Algebra," Mathematics Magazine, 70 (1997), 93-104.

1997

Colm Mulcahy, "Plotting and Scheming with Wavelets," Mathematics Magazine, 69 (1996), 323-343.
Lin Tan, "Groups of Rational Points on the Unit Circle," Mathematics Magazine, 69 (1996), 163-171.

1996

Judith Grabiner, "Descartes and Problem-Solving," Mathematics Magazine, 68 (1995), 83-97.
Daniel J. Velleman and Gregory S. Call, "Permutations and Combination Locks," Mathematics Magazine, 68 (1995), 243-253.

1995

Lee Badger, "Lazzarini's Lucky Approximation of Pi," Mathematics Magazine, 67 (1994), 83-91.
Tristan Needham, "The Geometry of Harmonic Functions," Mathematics Magazine, 67 (1994), 92-108.

1994

Joan Hutchinson, "Coloring Ordinary Maps, Maps of Empires, and Maps of the Moon," Mathematics Magazine, 66 (1993), 211-226.

1993

Xun-cheng Huang, "From Intermediate Value Theorem to Chaos," Mathematics Magazine, 65 (1992), 91-103.

1992

Israel Kleiner, "Rigor and Proof in Mathematics: An Historical Perspective," Mathematics Magazine, 64 (1991), 291-314.
Gulbank D. Chakerian and David E. Logothetti, "Cube Slices, Pictorial Triangulations, and Probability," Mathematics Magazine, 64 (1991), 219-241.

1991

Ranjan Roy, "The Discovery of the Series Formula for a by Leibniz, Gregory and Nilakantha," Mathematics Magazine, 63 (1990), 291-306.

1990

Thomas Archibald, "Connectivity and Smoke-Rings: Green's Second Identity in Its First Fifty Years," Mathematics Magazine, 62 (1989), 219-232.
Fan K. Chung, Martin Gardner and Ronald L. Graham, "Steiner Trees on a Checkerboard," Mathematics Magazine, 62 (1989), 83-96.

1989

W.B. Raymond Lickorish and Kenneth C. Millett, "The New Polynomial Invariants of Knots and Links," Mathematics Magazine, 61 (1988), 3-23.
Judith V. Grabiner, "The Centrality of Mathematics in the History of Western Thought," Mathematics Magazine, 61 (1988), 220-230.

1988

Bart Braden, "Pólya's Geometric Picture of Complex Contour Integrals," Mathematics Magazine, 60, (1987), 321-327.
Steven Galovich, "Products of Sines and Cosines," Mathematics Magazine, 60, (1987), 105-113.

1987

Israel Kleiner, "The Evolution of Group Theory: A Brief Survey," Mathematics Magazine, 59 (1986), 195-215.
Paul Zorn, "The Bieberbach Conjecture,"  Mathematics Magazine, 59 (1986), 131-148.

1986

Bart Braden, "The Design of an Oscillating Sprinkler," Mathematics Magazine, 58 (1985), 29-38.
Saul Stahl, "The Other Map Coloring Theorem," Mathematics Magazine, 58 (1985), 131-145.

1985

Frederick S. Gass, "Constructive Ordinal Notation Systems," Mathematics Magazine, 57 (1984), 131-141.
Philip D. Straffin, Jr. and Bernard Grofman, "Parliamentary Coalitions: A Tour of Models," Mathematics Magazine, 57 (1984), 259-274.

1984

Judith V. Grabiner, "The Changing Concept of Change: The Derivative from Fermat to Weierstrass," Mathematics Magazine, 56 (1983), 195-206.

1983

Donald O. Koehler, "Mathematics and Literature," Mathematics Magazine, 55 (1982), 81-95.
Clifford H. Wagner, "A Generic Approach to Iterative Methods," Mathematics Magazine, 55 (1982), 259-273.

1982

J. Ian Richards, "Continued Fractions without Tears," Mathematics Magazine, 54 (1981), 163-171.
Marjorie Senechal, "Which Tetrahedra Fill Space?," Mathematics Magazine, 54 (1981), 227-243.

1981

Stephen B. Maurer, "The King Chicken Theorems," Mathematics Magazine, 53 (1980), 67-80.
Donald E. Sanderson, "Advanced Plane Topology from an Elementary Standpoint," Mathematics Magazine, 53 (1980), 81-89.

1980

Victor L. Klee, Jr., "Some Unsolved Problems in Plane Geometry," Mathematics Magazine, 52 (1979), 131-145.
Ernst Snapper, "The Three Crises in Mathematics: Logicism, Intuitionism, and Formalism," Mathematics Magazine, 52 (1979), 207-216.

1979

Bruce C. Berndt, "Ramanujan's Notebooks," Mathematics Magazine, 51 (1978), 147-164.
Doris W. Schattschneider, "Tiling the Plane with Congruent Pentagons," Mathematics Magazine, 51 (1978), 29-44.

1978

Geoffrey C. Shephard and Branko Grünbaum, "Tiling by Regular Polygons," Mathematics Magazine, 50 (1977), 227-247.
David A. Smith, "Human Population Growth: Stability or Explosion?," Mathematics Magazine, 50 (1977), 186-197.

1977

Joseph A. Gallian, "The Search for Finite Simple Groups," Mathematics Magazine, 49 (1976), 163-180.
B.L. van der Waerden, "Hamilton's Discovery of Quaternions," Mathematics Magazine, 49 (1976), 227-234.

 

Dummy View - NOT TO BE DELETED